| Model Number |
1315020020 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Unspecified Infection (1930); No Code Available (3191); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
07/23/2017
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(6).(b)(4).It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence".The gore-tex® soft tissue patch instructions for use addresses the following warning among others: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material".
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2017 whereby a ¿gore-tex soft mesh¿ was implanted.The following was reported: ¿patient developed open wounds and mesh infection several months after placement.On (b)(6) 2017, pt.Underwent surgery for irrigation, debridement and partial removal of the gore mesh.Purulent material was observed above and beneath the mesh.The mesh was also noted to be contracted/bulging.On [sic] a portion of the mesh could be removed, so infected mesh was still implanted.He required a second surgical debridement on (b)(6) 2017 with application of a wound vac for the wound.[the patient] was again admitted from (b)(6) 2017 due to mesh infection and for removal of the remaining pieces of gore tex mesh.He had been undergoing treatment with the wound vac and antibiotics since his discharge in (b)(6) 2017 to prepare for surgical removal".It was alleged that ¿on (b)(6) 2017, [the patient] underwent open surgery to remove the infected mesh and for further tissue debridement.A wound vac was again placed to allow for delayed healing and subsequent repair.On (b)(6) 2017, he required another surgical procedure to debride the wound and exchange the wound vac.On (b)(6) 2017, he underwent a further debridement and abdominal wound washout with closure of just skin.Plaintiff was discharged on (b)(6) without having his hernia repaired.He continued to suffer a basketball sized hernia, as well as an open wound.He underwent a skin graft in procedure at (b)(6) area hospital in 2018 but that failed.Plaintiff's case is complicated by the extended hospital stay, length of an open wound with wound vac, and the number of surgical procedures required".Additional event specific information and medical records have been requested.It was reported the patient alleges the following product deficiencies: strict products liability, negligence, implied and express warranty, fraud, fraudulent concealment, punitive damages.
Additional Manufacturer Narrative
Updated result code.Conclusion code remains unchanged.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: records prior to (b)(6) 2017, including previous abdominal surgical procedures, were not provided.(b)(6) 2017: (b)(6).(b)(6), md; (b)(6), md.Operative report.Pre/postop diagnosis: ventral incisional hernia.Procedures: diagnostic laparoscopy; laparoscopic lysis of adhesions in excess of 4 hours; exploratory laparotomy; repair of ventral hernia using inlay gore-tex mesh; complex closure of midline laparotomy incision.Specimen: partial gastrectomy.Findings: ¿on diagnostic laparoscopy, the patient was noted to have multiple anterior adhesions to the abdominal wall at the site of his previous midline incision.Laparoscopic lysis of adhesions was performed in excess of 4 hours.After completing lysis of adhesions, midline laparotomy incision was reopened.The previous g-tube site was identified and taken down with a small gastric resection of the proximal most potion of the gastric remnant.The fascial edges were cleared circumferentially at the site of ventral hernia and this was repaired using a gore-tex mesh inlay fashion secured with #1 surgipro sutures.A complex layered abdominal closure was performed with the assistance of dr.(b)(6) from the plastic surgery department.Indications for procedure: the patient is a 52-year-old male with a history of a roux-en-y gastric bypass in 2003, which was complicated by anastomotic leak and intrabdominal abscess.This required return to the operating room for drainage and prolonged hospital stay.His postoperative course was further complicated by persistent dysphagia, which required multiple endoscopic dilations as well as erosion of mesh into the esophageal lumen.The patient underwent a revision of his roux-en-y on (b)(6) 2016, with return to the operating room on (b)(6) for anastomotic leak and placement of additional drains.He required multiple return trips to the operating room and was eventually managed with a skin only abdominal closure.He has subsequently developed a large ventral hernia, which is causing him significant pain.It was recommended that he undergo repair of his hernia with placement of a mesh.The risks and benefits of the procedure were explained at length to the patient and informed consent was obtained.Description of procedure: the patient was identified in the preoperative holding area and transferred to the operating room.He was placed on the operating table in the supine position.All pressure points were padded.Scds were placed.The patient received both preoperative antibiotics as well as subcutaneous heparin.The anesthesia team then induced general anesthesia and the patient was intubated using a single lumen endotracheal tube.Foley catheter was then placed to gravity.The patient was prepped and draped in the usual sterile fashion.Critical pause was performed identifying the patient and confirming the procedure.The abdominal cavity was accessed through a direct cutdown technique in the right lower quadrant.Upon gaining access to the abdominal cavity, a 10mm hasson trocar was placed and pneumoperitoneum was established.Laparoscope was passed into the abdominal cavity and the patient was noted to have multiple adhesions to the anterior abdominal wall at the site of his previous skin only closure.Additional working ports were placed and then extensive lysis of adhesions was then performed until the entire anterior abdominal wall was free of adhesions at the site of the hernia.A midline laparotomy incision was then made and the abdominal cavity was entered.The laparoscopic lysis of adhesions was in excess of 4 hours.After accessing the abdominal cavity, further lysis of adhesions was performed so that all of the inner loop adhesions were taken down and the anterior abdominal wall was free from any adhesions.The patients previous g-tube site was identified and taken down from the anterior abdominal wall.A small partial gastrectomy was performed.The proximal most tip of the gastric remnant of this area did not look viable following the dissection to remove il [sic] from the abdominal wall.The omentum was mobilized and all interloop adhesions within the small bowel were mobilized and dissected free.At this point, the decision was made to proceed with a mesh repair of the ventral hernia as the fascial edges clearly would not return to the midline and a complex separation of components was felt to be of too high risk for this patient.We then proceeded with a gore-tex mesh placement in an underlay interposition fashion.This was done using #1 surgipro sutures in an interrupted fashion.With the mesh securely in place and the abdomen now closed, the ventral wound was copiously irrigated with sterile saline.Dr.(b)(6) was called to the operating room to assist with the closure.Subcutaneous flaps were mobilized circumferentially around the incision.Nonviable skin as well as excess skin was sharply excised using a combination of scalpel and electrocautery.We then proceeded with a layered closure of the subcutaneous tissues and skin using a combination of 0, 2-0 and 3-0 pds sutures.The skin was then closed with skin staples.Two 10 french blake drains were placed overlying the mesh so as to prevent seroma formation.These were secured to the skin using 2-0 silk sutures and placed to bulb suction.The wound was then dressed using a primapore gauze.The cutdown port site was closed using a 0 vicryl suture.The skin for the port sites was closed using staples.The patient tolerated the procedure well without complication.He was extubated and transferred to the postoperative care unit in stable condition.All sponge, instrument, and needle counts were correct at the end of the procedure.¿ (b)(6) 2017: (b)(6).Intraoperative record.Implant record.Patch sft tiss std.2 mm x 15 x 20 cm.Eptfe.1/ea (n) 1315020020.W.L.Gore and associates inc.Serial number/model number: (b)(6).Site: abdomen.Expiration date: 2012-03-31.The records confirm a gore-tex® soft-tissue patch (1315020020/15006679) was implanted during the procedure.(b)(6) 2017: (b)(6).(b)(6), md.Operative report.Pre/postop diagnosis: history of ventral hernia, status post gore-tex mesh for repair, wound infection.Procedure: irrigation and debridement of wound with partial excision of gore-tex mesh.Specimens: gore-tex mesh and abdominal wound cultures.Findings: ¿purulent material noted above and underneath gore-tex mesh.Visible mesh excised; some still remains.Indications: mr.(b)(6) is a 52-year-old man with a history of gastric bypass in 2003, complicated by anastomotic leak with intra-abdominal abscess and severe dysphagia.He subsequently underwent a revision roux-en-y near esophagojejunostomy in (b)(6) 2016, which was complicated by anastomotic leak and has been requiring multiple abdominal washouts.He underwent exploratory laparotomy and repair of ventral hernia with gore-tex inlay mesh by dr.(b)(6) on (b)(6) 2017.He has been followed in clinic on (b)(6) 20 with complaints of increased drainage from 2 pinpoint areas of the incision and a ct scan which showed fluid underneath the mesh as well as fat stranding around it.He had been on oral antibiotics but had finished his course several days prior to presenting to clinic.He denied any fevers or chills.Due to the appearance of the wound and his cat scan, he was counseled to get admitted to the hospital for iv antibiotics and i and d of the incision.The risks were explained to the patient and informed consent was obtained.Description of procedure: on the day of the operation, the patient was brought to the operating room, placed in supine position.Bilateral lower extremities were prepped and draped.Iv access was obtained.General anesthesia was induced and a single lumen endotracheal tube was inserted.A time-out was then conducted verifying patient identity and the procedure to be performed.He received 1500mg of vancomycin and he is already receiving 5000 units of subcutaneous heparin as prophylaxis on the floor.The abdomen was then prepped and draped in the usual sterile fashion.Purulent material was noted to be emanating from 2 pinpoint incisions in the middle of his wound.These 2 pinpoint holes were connected an immediate return of a moderate amount of purulent material was noted.The incision was then opened exposing a bulging gore-tex mesh.A 14 french needle was inserted with return of frank purulent material.The gore-tex was then slowly excised to a point where i could see, however, there certainly remained some gore-tex mesh in the wound.I washed the wound out copiously with antibiotic solution containing vancomycin.Hemostasis was achieved.The wound was then packed using kerlix soaked with vancomycin solution.The patient was then extubated and transferred to the post anesthesia care unit in stable condition.At closure, all lap and instrument counts were correct.¿ there is no information detailing the etiology of the infection.[missing records: a pathology report detailing analysis of the device removed during the (b)(6) 2017 procedure was not provided.] [missing records: records for the ct scan which showing ¿fluid underneath the mesh¿ were not provided.] (b)(6) 2017: (b)(6).(b)(6), md.Operative report.Pre/postop diagnosis: abdominal wound, ventral hernia, status post repair with gore-tex mesh, mesh infection.Procedures: abdominal wound washout and debridement, application of vac dressing.Intraoperative findings: ¿wound 5 x 4 x 2.5 cm.Question of minimal enteric content noted in left upper quadrant wound, no obvious fistula noted.Vac applied with white silver sponge.Indications: complex surgical history including roux-en-y gastric bypass with anastomotic leak, status post revision, also complicated with anastomotic leak, who recently underwent a ventral hernia repair with gore-tex mesh.The patient presented to the outpatient office with 2 draining sinus tracts from his abdominal wound.He was scanned and was noted to have significant amount of fluid underneath the mesh.He underwent a washout and debridement and partial mesh excision on (b)(6) 23.He has been undergoing wet-to-dry dressing changes and his cultures grew out gram-positive cocci and he is currently on appropriate antibiotics.He is brought to the operating room today for a look at the wound and possible vac placement.Risks and benefits of the procedure were explained to the patient.Informed consent was obtained.Description of procedure: on the day of the operation, the patient was brought into the operating room, placed in the supine position.Bilateral lower extremities placed.Iv access was obtained.Mac anesthesia was administered.Timeout was conducted verifying the patient's identity and the procedure to be performed.He did not receive any preoperative antibiotics or subcutaneous heparin as none were indicated and he is already on standing antibiotics.The wound was then exposed.It appeared to be 5 x 4 x 2.5 cm.There did appear to be minimal amount of what appeared to be enteric contents; however, no obvious fistulous tract was noted.The wound was debrided sharply with a 10 blade until healthy bleeding tissue was encountered.Some of this tissue was sent for culture.The wound was then pulsavac and irrigated with antibiotic solution.Hemostasis was achieved.Additional portions of the mass were then excised and the vac dressing was applied.We used white sponge over the wound and then covered that with a silver sponge.It was set to 100 mmhg and a low continuous suction.The patient tolerated the procedure.He was transferred to the post anesthesia care unit in stable condition.At the conclusion of this case, all lap and instrument counts were correct.¿ (b)(6) 2017: (b)(6).(b)(6), md; (b)(6), md.Operative report.Pre/postop diagnosis: mesh infection.Procedures: exploratory laparotomy; removal of gore-tex mesh; partial facial closure; debridement of abdominal wound; application of wound vac dressing.Indications for procedure: complex surgical history including a roux-en-y gastric bypass, status post anastomotic leak with a subsequent revision that was also complicated by an anastomotic leak who had recently undergone a ventral hernia repair with gore-tex mesh.Later in july of this year, he was diagnosed with a mesh infection and there were noted to be 2 draining sinus tracts from his abdominal wound.He had undergone a partial mesh excision on (b)(6) 2017, then had been treated with appropriate antibiotics as well as with the vac therapy up until this point.He was brought to the operating room for removal of his infected mesh and an intraoperative assessment by the plastic surgery team to determine if his abdominal wound is ready for closure.Risks and benefits of the procedure were explained to the patient and informed consent was obtained.Description of procedure: on the day of the operation, the patient was brought to the operating room and placed in supine position on the operating room table.Scds were in place and it was ensured that the patient had received 5000 units of subcutaneous heparin for dvt prophylaxis.The patient also received his home daptomycin that he had been taking for this mesh infection, antibiotic prophylaxis.Subsequently, the wound vac was taken down and the infected mesh was exposed.We opened after sterilely prepping and draping in the standard fashion, a time-out was then conducted in accordance with our institution's policies.Subsequently, we opened the abdominal wound from the level of the xiphoid to the level of the umbilicus.We dissected down to the level of the infected mesh.We began to peel the mesh back with both sharp and blunt dissection.The mesh was overlying the small bowel.However, with careful dissection, there were no enterotomies created.We carefully removed all of the prolene sutures as well as the entirety of the mesh without any difficulty.There was no purulent material noted underneath the mesh and no interior contents encountered.Once the mesh was removed, we called for the plastic surgery team and dr.(b)(6) came into the room and assessed the wound.He made the recommendation that we continue with vac therapy until the cultures from the mesh were returned and then at that point make further decisions regarding abdominal wound closure.At this point, we debrided the lateral edges of the abdominal wound and subsequently placed 2-0 prolene fascial sutures inferiorly and 1 superiorly.We replaced the wound vac with a white sponge overlying the small bowel, and the black sponge overlying the abdominal wound.Dr.(b)(6) was the attending surgeon for this case.Dr.(b)(6) was the cosurgeon for this case as there were no qualified residents to adequately assist.At the end of the case, all sponge, needle and instrument counts were correct x2 and the patient was safely transferred to the post anesthesia care unit.¿ there is no information detailing the etiology of the infection.[missing records: a pathology report detailing analysis of the device removed during the (b)(6) 2017 procedure was not provided.] (b)(6) 2017: (b)(6).(b)(6), md.Operative report.Pre/postop diagnosis: surgical site infection, open abdomen, pod 5 laparotomy, excision of infected abdominal wall mesh, history of incisional hernia repair with mesh.Procedure: irrigation and debridement of abdominal wound, exchange of vac dressing.Specimens: none.Indications for procedure: ¿(b)(6) is a 52 years old male with diagnosis of surgical site infection, pod 5 exploratory laparotomy and mesh excision.Patient has history of laparotomy and revision of roux en y gastric bypass complicated by incisional ventral hernia which was repaired with use of mesh in (b)(6) 2017, unfortunately patient developed surgical site infection and mesh was excised five days ago, wound left open with vac dressing.Patient was taken to the or today for irrigation and debridement of wound.Findings: clean abdominal wound, necrotic edges were sharply excised, partial closure of the wound with prolene stitches, vac dressing replaced, wound size: 10*3*5 cm, no complications.Description of the procedure: the patient was brought to the operating room after it was confirmed that the informed consent was signed and the correct procedure authorized.The patient was placed in supine position and pressure areas were padded and protected.Sequential compression devices applied to the legs for dvt prophylaxis.No prophylactic antibiotic was indicated.Intravenous sedation/mac was established.A time-out procedure was conducted next, the patient's identity, the nature of the procedure, the identity of the health care team, and availability of required materials were verified.The surgical field was prepped and draped in the usual sterile fashion, the vac dressing was removed and the wound assessed.Necrotic edges were sharply excised.Hemostasis was achieved with cautery.Wound was profusely irrigated with antibiotic solution.The wound was partially closed with interrupted vertical mattress stitches.Vac dressing replaced and connected to 125mmhg.Surgical count was correct.No complications.¿ (b)(6) 2017: (b)(6) medical center.(b)(6), surgical resident; (b)(6), md; (b)(6), md.Operative note.Pre/ postop diagnosis: abdominal wound infection; infected prosthetic mesh, post roux y gastric bypass.Procedure: debridement abdominal wound (primary) washout abdominal, comment: abdomen, closure wound abdominal, comment: abdomen; abdominal wall closure.Specimens: none.Operative details: position: supine.Findings: ¿healthy granulation tissue in wound bed, tension free closure.¿ indications for surgery: mr.(b)(6) is a 52-year-old man with medical comorbidities of hypertension and lower extremity dvt/pe.Known to our service.The patient underwent roux y gastric bypass in 2003.That procedure was complicated by leak.The patient did well after management of that problem, apparently with a mesh placed around his gastric pouch.He developed dysphagia in 2016.He was referred to dr.(b)(6) for evaluation of his dysphagia.He was diagnosed with mesh erosion into his gastric pouch.On (b)(6) 2016, he underwent resection of his gastric pouch, mesh removal and reconstruction of his gi tract with an ej anastomosis, revision of his j-j anastomosis.That procedure was complicated by intra-abdominal leak, requiring take back to the operating room, drainage procedures.The patient was eventually discharged from the hospital, but developed a ventral hernia, which was managed by abdominal wall reconstruction with gore tex mech [sic] in (b)(6) 2017.Unfortunately, the mesh became infection [sic], resulting in the patient to need a mesh explant.The patient underwent mesh explant on (b)(6) 2017.The patient's wound was managed with vac dressings.He has undergone serial closure of his abdominal wall skin.Today he presents to the operating room for removal of the vac dressing over his abdomen and skin closure.Description: patient was identified in the preoperative holding area, consents were signed.He was brought to the operating room, placed supine on the operating room table, iv anesthesia was provided and he was intubated with a single lumen endotracheal tube.Timeout was performed.The black sponge was removed from the abdominal wall.The white foam overlying the viscera was prepped into the field and the remainder of the abdomen was prepped and draped sterilely.The white foam was removed.The bowel underlying the foam was clean, and granulating.The decision was made to close the remainder of the skin - approximately 8 cm x 8 cm defect, 2 cm deep.Skin was undermined bilaterally to allow for a tension free closure.Interrupted prolene suture 0 caliber was used to close the skin.The wound was cleaned, sterile dressings applied.The patient was awakened and brought to pacu in stable condition.Plan: pacu, abdominal xr per or protocol, diet advancement, resumption of heparin gtt after 6 hours.Goal discharge wednesday of this week.Will need iv antibiotic for two weeks following mesh explant.Postoperative information: closure: superficial structure closed with: sutures.Estimated blood loss: minimal.Complications: none.Post-operative condition: good condition.Sponge/needle count: correct.Weight bearing status: weight bearing as tolerated (wbat).¿ a potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore-tex® soft tissue patch instructions for use addresses the following warning among others: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2017: (b)(6), md; (b)(6), pa-c.Office visit.Concern a massive domain loss and abdominal hernia which began 4 years ago associated with bariatric weight loss surgery mesh erosion; original reuyx-en-y [sic] gastric bypass in 2003 (maximum weight 500, minimum 280), weighs 330 today, bowel obstruction in (b)(6), referred for evaluation of possible sop [standard operating procedure] abdominal wall reconstruction, pulmonary embolism in (b)(6) 2016; treated first with lovenox and then xarelto in (b)(6), ct reviewed showing defect as wide as 20.4 cm which exceeds the maximal reach of the sop [standard operating procedure] closure.Past medical history: blood clotting disorder; factor 5, 2003, deep vein thrombosis, diabetes mellitus; 2016, diaphragmatic hernia; 2016, esophageal reflux, factor v leiden carrier, obesity; 1999, peptic ulcer; 2008, pulmonary embolism, colonoscopy, upper gastrointestinal endoscopy, gastroesophageal surgery; 2015, small intestine surgery; 2016.Nutritional status is good.Social history: former smoker 2102 [sic], etoh [alcohol]; episodic rare, social, disability from hernia.Examination: 330 lb., bmi 44.76, abdomen; soft, non-tender, no guarding, masses, nor tenderness, no hepatosplenomegaly, abdominal wall is widely not intact to valsalva maneuver and palpation, large appreciable hernias/fascial defects to palpation, patient becomes short of breath with attempted reduction of hernia contents.Assessment and plan: follow up with dr.Leuketich in the operative arena, dr.(b)(6) will be available on (b)(6) 2017 for assistance in possible abdominal wall closure; however, it is ill-advised to perform a separation of component parts at this time with a bmi of 44.6, permanent mesh has posed hardship for him in the past.Evidence of deep venous thrombosis in the left lower extremity with chronic changes noted, note evidence of deep venous thrombosis noted in the right lower extremity.[missing record: records for the ct showing the ¿defect as wide as 20.4 cm¿ were not provided.] (b)(6) 2017: (b)(6), md.Operative report.Preoperative diagnoses: open abdominal wound and morbid obesity.Postoperative diagnoses: open abdominal wound and morbid obesity.Operation: complex abdominal closure, 28 cm.Assistant: dr.(b)(6) indications: the patient had a repair of a ventral hernia and due to his multiple comorbidities, understands his risk related to them, presents with an incision, which requires complex closure.Operative technique: ¿after dr.(b)(6) and dr.(b)(6) had completed their portion of the operation, attention was then turned to his prior incision where all scar tissue, hernia sac, and inflammatory tissue were excised with a 10 bard-parker blade.Hemostasis maintained with meticulous electrocautery.The fasciocutaneous skin while maintaining perforators to the skin was advanced and closed with 2-0 and 3-0 pds and 0 pds with a skin closure done with staples over two 10-french blake drains.The patient tolerated the procedure well.Dr.(b)(6) and dr.(b)(6) had completed their portions of the operation.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: undated, possibly (b)(6) 2017: (b)(6).No signature.Radiology.Ct abdomen/pelvis.¿postsurgical changes from ventral abdominal mesh hernia repair are again demonstrated.A dominant fluid collection deep to the mesh measures 2.5 x 4.0 x 7.1 cm currently, previously 2.5 x 4.7 x 7.9 cm.A smaller component inferior to the dominant collection measures approximately 1.0 x 2.3 cm axially, previously 1.0 x 2.9 cm.There is minimal infiltration of the surrounding subcutaneous fat.There are a few punctate foci of subcutaneous gas (series 3, image 44).Impression: two small fluid collections deep to the ventral abdominal wall mesh have slightly decreased in size from the (b)(6) 2017 examination.There are a few punctate foci of subcutaneous gas in the soft tissues overlying the mesh.¿ partial explant #1 preoperative complaints: (b)(6) 2017: (b)(6).Md.(b)(6) history and physical.History of present illness: ¿(b)(6) is a 52yo m w/ h/o gastric bypass in 2003 c/b [complicated by] anastomotic leak with intra-abdominal abscess and severe dysphagia.He subsequently underwent a revision roux en y near esophagojejunotomsy in (b)(6) 2016 which was complicated by an anastomotic leak and open abdomen requiring multiple abdominal washouts.He recently underwent a exploratory laparatomy and repair of ventral hernis with a goretex inlay mesh by dr.(b)(6) on (b)(6) 2017.We have been following him for wound infection.He presents today with a repeat ct scan which shows slightly decreased fluid under the mesh with some locules of air around it.He feels well and finished his abx (b)(6).Since stopping his abx he did notice a new area around his incision which looks fluctuant and red.The other openings on his incision are currently being packed once a day.The output waxes and wanes and is brown and somewhat foul smelling.He denies fever/chills/n/v [nausea/vomiting]/d/c [discharge].Home medications: augmentin, vitamin d, cyanocobalamin, colace, doxycycline, ferrous sulfate, florinef acetate, gabapentin, hydroxyzine, levothyroxine, milk of magnesia, reglan, midodrine, multivitamin, prilosec, ondansetron, oxycodone, pravastatin, xarelto, senna, carafate, triamcinolone topical, venlafaxine.¿exam: gi: soft, nd [nondistended], tender around middle of incision, two openings with brown fluid expressed.Integumentary: purulent exudate from wound.¿ assessment/plan: diagnosis: abdominal wound infection.¿52yo m w/ h/o gastric bypass in 2003 c/b anastomotic leak with intra-abdominal abscess and severe dysphagia.He subsequently underwent a revision roux en y near esophagojejunotomsy in (b)(6) 2016 which was complicated by an anastomotic leak and open abdomen requiring multiple abdominal washouts.He recently underwent a exploratory laparatomy and repair of ventral hernis with a goretex inlay mesh by dr.(b)(6) on (b)(6) 2017.With wound infection and concern for infected mesh.¿ admit.¿explained our suspicion of infected mesh to patient.He has had multiple abdominal surgeries which make reoperation a complex decision.We will attempt to temporize the infection with abx and local wound care.Last resort may require mesh removal and ventral hernia repair with biologic.¿.Partial explant #1 date: (b)(6) 2017 (hospitalization (b)(6) 2017) (b)(6) 2017: (b)(6).Pathology report.Collected (b)(6) 2017.Microbiology: superficial wound culture: specimen: incision swab.Gram stain: few wbcs present, no organisms present.Culture: light staphylococcus aureus.Specimen description: deep wound culture: abdominal sinus tract swab.Gram stain: ¿few wbc¿s present, no organisms present.Culture: rare staphylococcus aureus.This isolate is methicillin resistant staphylococcus aureus (mrsa), contact precautions required.¿ (b)(6) 2017: (b)(6).Pathology report.Collected (b)(6) 2017.Microbiology: fungus culture: wound gortex mesh.Culture: no fungus isolated.Wound 2, ¿fluid under gortex, gram stain: few rbc¿s present, no organisms present.Culture: no growth 1 day.¿ (b)(6) 2017: (b)(6).(b)(6) md.Pathology report.Collected (b)(6) 2017.Final diagnosis: mesh, site not specified, removal.Comment: ¿the specimen labeled "vortex mesh" has been subjected to a gross examination only; there is no soft tissue for microscopic evaluation.¿ gross description: the specimen is received unfixed for gross examination only, labeled with the patient's name (initials web) and "vortex mesh".It consists of a single, 4.1 x 2.5 x 0.2 cm portion of gray-white, smooth synthetic material.No soft tissue is included with this specimen.No microscopic sections are submitted.Microscopic: no histological sections are submitted.(b)(6) 2017: (b)(6).Pathology report.Collected (b)(6) 2017.Microbiology: specimen description: deep wound culture: ¿wound gortex mesh.¿ gram stain: ¿few wbc¿s present, few gram positive cocci in pairs.Culture: heavy staphylococcus aureus.¿ wound 2, fluid under gortex.Gram stain: few wbcs present, no organisms present.Culture: rare staphylococcus aureus.Tissue 3 wound tissue: gram stain: rare wbcs present, no organisms present.Culture: no growth 2 days.Partial explant #2 preoperative complaints: (b)(6) 2017: (b)(6).(b)(6), do.Infectious disease consultation.Reason for consult: infected abdominal mesh.History of present illness.¿this is a 52-year-old male with a past medical history of factor v, diabetes and gastric bypass in 2003 complicated by an anastomotic leak.He underwent revision roux-en-y with near is soft though jejunostomy in (b)(6) 2016 that was also complicated by a leak requiring serial i&d's.On (b)(6) 2017 he was admitted for exploratory laparotomy with gore-tex mesh repair of the ventral hernia.He was readmitted in (b)(6) with drainage near his incision with concerns for infection.During that admission he was placed on vancomycin and zosyn and was evaluated by id.He was eventually discharged home on a course of augmentin and doxycycline.He was originally to take this for 2 weeks however when he presented to the thoracic clinic for follow-up his jp had been inadvertently removed too early and he had a new area of drainage.New cultures were collected and these were positive for mrsa as well as corynebacterium.He was restarted on doxycycline and augmentin which she took until (b)(6).Again after stopping antibiotics he states that the area became red and fluctuant and began to drain again.He was subsequently admitted and was restarted on vancomycin and zosyn.He was taken to the or on (b)(6) for i&d with partial excision of the mesh.Not all the mesh was able to be excised however there was noted to be purulent fluid around the mesh.Or cultures currently show staph aureus with susceptibilities pending.Prior superficial cultures collected before or show mrsa.¿ partial explant #2 date: (b)(6) 2017 [hospitalization (b)(6) 2017].(b)(6) 2017: (b)(6) medical center.Pathology report.Specimen collected (b)(6) 2017.Specimen description: wound gortex mesh: culture: no fungus isolated.Anaerobic culture: no anaerobes isolated culture reincubated.Tissue 3 wound tissue: culture: no fungus isolated.Anaerobic culture: no anaerobes isolated culture reincubated.Wound 2, fluid under ¿vortex¿.Anaerobic culture: no anaerobes isolated culture reincubated.Culture: no fungus isolated.(b)(6) 2017: (b)(6) medical center.Pathology report.Specimen collected (b)(6) 2017.Deep wound culture.Specimen description: ¿wound gortex mesh.Gram stain: few wbcs present; few gram positive cocci in pairs.Culture: heavy staphylococcus aureus.This isolate is methicillin resistant staphylococcus aureus (mrsa), contact precautions required.Wound 2, fluid under gortex.Gram stain: few wbcs present; no organisms present.Culture: rare staphylococcus aureus.This isolate is methicillin resistant staphylococcus aureus (mrsa), contact precautions required.(b)(6) 2017:(b)(6) medical center.Pathology report.Specimen collected (b)(6) 2017.Specimen description: wound gortex mesh.Anaerobic culture: no anaerobes isolated.Specimen description: wound 2, fluid under gortex.Anaerobic culture: no anaerobes isolated.Specimen description: tissue 3 wound tissue: anaerobic culture: no anaerobes isolated.(b)(6) 2017: (b)(6) medical center.Pathology report.Specimen collected (b)(6) 2017.Specimen description: tissue abdominal wound.Gram stain: moderate wbcs present; no organisms seen.Culture: rare staphylococcus aureus.This isolate is methicillin resistant staphylococcus aureus (mrsa), contact precautions required.¿.(b)(6) 2017: (b)(6) medical center.Md.(b)(6) discharge summary.H&p: ¿52yo m w/ h/o gastric bypass in 2003 c/b [complicated by] anastomotic leak with intra-abdominal abscess and severe dysphagia.He subsequently underwent a revision roux en y near esophagojejunotomsy in (b)(6) 2016 which was complicated by an anastomotic leak and open abdomen requiring multiple abdominal washouts.He recently underwent a exploratory laparatomy and repair of ventral hernis with a goretex inlay mesh by dr.(b)(6) on (b)(6) 2017.We have been following him for wound infection.He presented to our clinic on (b)(6) 2017 with a repeat ct scan which shows slightly decreased fluid under the mesh with some locules of air around it.He had finished his abx on (b)(6) 2016.Since stopping his abx he did notice a new area around his incision which looks fluctuant and red.Given these findings and concern for infection of his abdominal mesh, he was directly admitted to the hospital for possible surgical intervention.He was empirically started on zosyn and vancomycin.He was taken to the or on (b)(6) 2023 for wound debridement and again on (b)(6) 2026 for wound washout, debridement, and vac placement with silver sponge.His mesh was not completely removed in the or.There was concern for possible fistual tract in wound.An ugi [upper gastrointestinal] sbft [small bowel follow through] was obtained with no evidence of any leak of contrast into the wound.Id was consulted and recommended continuing vancomycin x 6 weeks with stop date of (b)(6) 2017.He will get weekly cbc, chem 7, and vancomycin troughs while on antibiotics he was started on a heparin gtt for history of factor vii leiden mutation and lupus anticoagulant.His home xarelto was restarted on (b)(6) 2017 and his heparin gtt was discontinued.He was discharged with hhc for iv antibiotics and wound vac changes with white and silver sponge qmwf and set to 125mmhg.Picc was placed on (b)(6).He will follow-up in 1-2 weeks for a wound check and with id, dr.Sheridan, in 1 week.¿ discharged to home.Incisions were dry and intact.Abdominal wound vac in place.Follow up with surgeon in one week.Home care services arranged and include wound care and iv antibiotics.Medications: tylenol, vitamin d, cyanocobalamin, colace, ferrous sulfate, fludrocortisone, gabapentin, hydroxyzine, milk of magnesia, magnesium oxide, reglan, midodrine, multivitamin, prilosec, ondansetron, oxycodone, pravastatin, xarelto, senna, carafate, triamcinolone topical, vancomycin, and venlafaxine.¿.(b)(6) 2017: (b)(6) medical center.Pathology report.Specimen collected (b)(6) 2017.Specimen description: wound gortex mesh.Culture: no fungus isolated.Wound 2, fluid under gortex: afb smear negative.Partial explant #3 preoperative complaints: (b)(6) 2017: (b)(6) medical center.Md.(b)(6) thoracic surgery history and physical.Chief complaint: infected mesh.History of present illness: ¿52 y/o male with a h/o [history of] gastric bypass c/b [complicated by] anastomotic leak requiring revision with rny ej in (b)(6) 2016 which resulted in a ventral hernia which was repaired with mesh.Pt has had mesh infection requiring debridement and has been on iv abx.He is scheduled for operative repair on (b)(6) 2017 and presents pre-operatively today for pre-op ct scan.Currently he has no complaints.He states that he only has pain with wound vac changes.He denies any recent fever or chills.He reports feeling well with no recent change in his overall health.¿ home medications: tylenol, vitamin d, cyanocobalamin, daptomycin, colace, ferrous sulfate, florinef acetate, gabapentin, levothyroxine, magnesium oxide, reglan, proamatine, multivitamin, prilosec, ondansetron, oxycodone, miralax, pravastatin, xarelto, senna, carafate, triamcinolone, venlafaxine.Exam: gastrointestinal: ¿abdomen soft, well-healed surgical scars, nontender, midline vac with minimal serosanguinous output in canister.¿ assessment and plan: diagnosis: ventral hernia.¿52 y/o male with a h/o multiple abdominal surgeries including vhr [ventral hernia repair] with goretex mesh who presents pre-op for planned ex lap and mesh removal on (b)(6) 2017.¿.Partial explant #3 date: (b)(6) 2017 [hospitalization (b)(6) 2017].(b)(6) 2017: (b)(6).Md.(b)(6) operative report.Pre/postop diagnosis: mesh infection.Specimens: 1.Mesh.2.Abdominal wall debridement.Findings: ¿mesh removed, no enterotomies, 2 fascial stitches placed superiorly and inferiorly, debridement introperative [sic] consult with plastics recommending vac and delayed skin only closure.¿.(b)(6) 2017: md.(b)(6) surgical pathology report.¿specimen: tissue abdominal wall debridement.Gram stain: rare wbcs present; no organisms present.Culture: no growth 1 day.¿.(b)(6) 2017: md.(b)(6) pathology report.Gross description: ¿the specimen is received in 2 parts: part 1 is received fresh labeled with the patient's name, initials web, medical record number and ¿1.Mesh".It consists of a 20.6 x 8.0 x 0.4 cm irregular portion of tan apparent surgical mesh.Representative sections are submitted in cassette la.Part 2 is received fresh labeled with the patient's name, initials web, medical record number and ¿2.Abdominal wall debridement".It consists of three irregular fragments of yellow, tan-brown, tan-white, and focally hemorrhagic soft to rubbery tissue ranging in size from 9.5 x 2.0 x 1.8 cm to 15.8 x 4.7 x 2.5 cm.Overlying two of the fragments are irregular excisions of tan, wrinkled skin measuring 9.5 x 0.7 cm and 15.8 x 0.6 cm.Representative sections are submitted in cassette 2a.¿ final diagnosis: ¿part 1: mesh, removal: mesh with attached fragment of soft tissue.¿ ¿part 2: soft tissue, abdominal wall debridement.Necrosis and acute inflammation.¿.(b)(6) 2017: (b)(6).Surgical pathology report.¿specimen: tissue abdominal wall debridement.Gram stain: rare wbcs present; no organisms present.Culture: light staphylococcus aureus.This isolate is methicillin resistant staphylococcus aureus (mrsa), contact precautions required.¿.(b)(6) 20017: (b)(6) medical center.Md.(b)(6) discharge summary.Admit date: (b)(6) 2017.Discharge date: (b)(6) 2017.¿h&p: (b)(6) is a 52 y/o with h/o gastric bypass requiring rny ej c/o vhr [ventral hernia repair] repaired with goretex mesh c/b [complicated by] post op mesh infection.He is s/p exploratory laparotomy, i&d of wound, removal of abdominal mesh and vac placement on (b)(6).He was taken back to the or on (b)(6) for abdominal washout and closure.His post op course was uncomplicated.Infectious disease followed the patient while in house and recommended ceftaroline x 2 weeks (stop date (b)(6)).He was anticoagulated with hep [heparin] gtt [drip] and was transitioned to lovenox bid [twice daily] on discharge.He was discharged home in stable condition.He will follow up in 7-10 days.He will also follow up with infectious disease.¿ discharge diagnoses primary: infected abdominal mesh.Home medications: tylenol, ceftaroline, vitamin d, cyanocobalamin, colace, lovenox, ferrous sulfate, florinef acetate, gabapentin, hydroxyzine, levothyroxine, magnesium oxide, reglan, proamatine, multivitamin, prilosec, ondansetron, oxycodone, miralax, pravastatin, compazine, senna, carafate, triamcinolone, venlafaxine.Disposition: discharged to home.Condition: stable.The incisions were dry and intact.A drain remains in place for treatment of routine post-operative management.The remaining drain is a jp drain and to bulb suction.Record daily drain output and bring this record to clinic.Follow up with surgeon in one week.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore-tex® soft-tissue patch biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore-tex® soft-tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes (1930, 3191: other used for ¿contracted/bulging¿) were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Medical records: the known medical records span march 13, 2017 through september 19, 2017 and not all records received in this time span are relevant to the gore-tex® soft-tissue patch.Medical records prior to march 13, 2017 were not provided.Medical history: obesity; 2003: 500 lbs., bmi 67.8, (b)(6) 2017: 330 lbs., bmi 44.76.Blood clotting disorder, factor v, peptic ulcer, smoking, 2012: quit.Diabetes mellitus, diaphragmatic hernia, (b)(6) 2016: history of pulmonary embolism treated with lovenox, then xarelto, bowel obstruction, deep venous thrombosis, hyperlipidemia, gastroesophageal reflux disease [gerd], obstructive sleep apnea, methicillin resistant staph aureus [mrsa] of abdominal wound, and hypothyroidism.Surgical history: 2003: roux-en-y gastric bypass.Complicated by anastomotic leak and intraabdominal abscess, required return to the operating room for drainage and prolonged hospital stay.Unknown date: pannulectomy.Unknown date: cholecystectomy.Unknown date: percutaneous endoscopic gastrostomy [peg] tube placement unknown dates: esophageal stenosis requiring repeated dilations (b)(6) 2016: revision of roux-en-y with return to operating room (b)(6) for anastomotic leak and placement of additional drains.Resection of gastric pouch, mesh removal and reconstruction of gi tract with an esophagojejunal anastomosis, revision of jejuno-jejunal anastomosis.(b)(6) 2017: diagnostic laparoscopy.Laparoscopic lysis of adhesions in excess of 4 hours.Exploratory laparotomy.Repair of ventral hernia using inlay gore-tex mesh.Complex closure of midline laparotomy incision.Implant: gore-tex® soft-tissue patch.(b)(6) 2017: irrigation and debridement of wound with partial excision of gore-tex mesh.(b)(6) 2017: abdominal wound washout and debridement, application of vac dressing.(b)(6) 2017: exploratory laparotomy; removal of gore-tex mesh; partial fascial closure; debridement of abdominal wound; application of wound vac dressing.(b)(6) 2017: irrigation and debridement of abdominal wound, exchange of vac dressing.(b)(6) 2017: debridement abdominal wound (primary), washout abdominal.Abdomen: abdominal wall closure.Relevant medical information: (b)(6) 2017: ¿concern a massive domain loss and abdominal hernia which began 4 years ago associated with bariatric weight loss surgery mesh erosion; original reuyx-en-y [sic] gastric bypass in 2003 (maximum weight 500, minimum 280), weighs 330 today, bowel obstruction in (b)(6), referred for evaluation of possible sop [standard operating procedure] abdominal wall reconstruction, pulmonary embolism in (b)(6) 2016; treated first with lovenox and then xarelto in (b)(6), ct reviewed showing defect as wide as 20.4 cm which exceeds the maximal reach of the sop [standard operating procedure] closure.Abdomen: soft, non-tender, no guarding, masses, nor tenderness, no hepatosplenomegaly, abdominal wall is widely not intact to valsalva maneuver and palpation, large appreciable hernias/fascial defects to palpation, patient becomes short of breath with attempted reduction of hernia contents.Assessment and plan: possible abdominal wall closure; however, it is ill-advised to perform a separation of component parts at this time with a bmi of 44.6, permanent mesh has posed hardship for him in the past.Evidence of deep venous thrombosis in the left lower extremity with chronic changes noted, note evidence of deep venous thrombosis noted in the right lower extremity.¿ implant preoperative complaints: (b)(6) 2017: ¿the patient is a 52-year-old male with a history of a roux-en-y gastric bypass in 2003, which was complicated by anastomotic leak and intrabdominal abscess.This required return to the operating room for drainage and prolonged hospital stay.His postoperative course was further complicated by persistent dysphagia, which required multiple endoscopic dilations as well as erosion of mesh into the esophageal lumen.The patient underwent a revision of his roux-en-y on (b)(6) 2016, with return to the operating room on (b)(6) for anastomotic leak and placement of additional drains.He required multiple return trips to the operating room and was eventually managed with a skin only abdominal closure.He has subsequently developed a large ventral hernia, which is causing him significant pain.It was recommended that he undergo repair of his hernia with placement of a mesh.The risks and benefits of the procedure were explained at length to the patient and informed consent was obtained.¿ implant procedure: diagnostic laparoscopy.Laparoscopic lysis of adhesions in excess of 4 hours.Exploratory laparotomy.Repair of ventral hernia using inlay gore-tex mesh.Complex closure of midline laparotomy incision.[implant: gore-tex® soft-tissue patch, 1315020020/15006679, 15 cm x 20 cm x 2mm thick].Implant date: (b)(6) 2017.Findings: ¿on diagnostic laparoscopy, the patient was noted to have multiple anterior adhesions to the abdominal wall at the site of his previous midline incision.Laparoscopic lysis of adhesions was performed in excess of 4 hours.After completing lysis of adhesions, midline laparotomy incision was reopened.The previous g-tube site was identified and taken down with a small gastric resection of the proximal most potion of the gastric remnant.The fascial edges were cleared circumferentially at the site of ventral hernia and this was repaired using a gore-tex mesh inlay fashion secured with #1 surgipro sutures.A complex layered abdominal closure was performed.¿ description of hernia being treated: ¿the abdominal cavity was accessed through a direct cutdown technique in the right lower quadrant.Upon gaining access to the abdominal cavity, a 10mm hasson trocar was placed and pneumoperitoneum was established.Laparoscope was passed into the abdominal cavity and the patient was noted to have multiple adhesions to the anterior abdominal wall at the site of his previous skin only closure.Additional working ports were placed and then extensive lysis of adhesions was then performed until the entire anterior abdominal wall was free of adhesions at the site of the hernia.A midline laparotomy incision was then made and the abdominal cavity was entered.The laparoscopic lysis of adhesions was in excess of 4 hours.After accessing the abdominal cavity, further lysis of adhesions was performed so that all of the inner loop adhesions were taken down and the anterior abdominal wall was free from any adhesions.The patients previous g-tube site was identified and taken down from the anterior abdominal wall.A small partial gastrectomy was performed.The proximal most tip of the gastric remnant of this area did not look viable following the dissection to remove il [sic] from the abdominal wall.The omentum was mobilized and all interloop adhesions within the small bowel were mobilized and dissected free.At this point, the decision was made to proceed with a mesh repair of the ventral hernia as the fascial edges clearly would not return to the midline and a complex separation of components was felt to be of too high risk for this patient.¿ implant size and fixation: ¿we then proceeded with a gore-tex mesh placement in an underlay interposition fashion.This was done using #1 surgipro sutures in an interrupted fashion.With the mesh securely in place and the abdomen now closed, the ventral wound was copiously irrigated with sterile saline.Dr.(b)(6) was called to the operating room to assist with the closure.Subcutaneous flaps were mobilized circumferentially around the incision.Nonviable skin as well as excess skin was sharply excised using a combination of scalpel and electrocautery.We then proceeded with a layered closure of the subcutaneous tissues and skin using a combination of 0, 2-0 and 3-0 pds sutures.The skin was then closed with skin staples.Two 10 french blake drains were placed overlying the mesh so as to prevent seroma formation.These were secured to the skin using 2-0 silk sutures and placed to bulb suction.The wound was then dressed using a primapore gauze.The cutdown port site was closed using a 0 vicryl suture.The skin for the port sites was closed using staples.The patient tolerated the procedure well without complication.He was extubated and transferred to the postoperative care unit in stable condition.All sponge, instrument, and needle counts were correct at the end of the procedure.¿ (b)(6) 2017: operation: complex abdominal closure, 28 cm.¿after dr.(b)(6) and dr.(b)(6) had completed their portion of the operation, attention was then turned to his prior incision where all scar tissue, hernia sac, and inflammatory tissue were excised with a 10 bard-parker blade.Hemostasis maintained with meticulous electrocautery.The fasciocutaneous skin while maintaining perforators to the skin was advanced and closed with 2-0 and 3-0 pds and 0 pds with a skin closure done with staples over two 10-french blake drains.The patient tolerated the procedure well.¿ relevant medical information: (b)(6) 2017: ct abdomen/pelvis.¿postsurgical changes from ventral abdominal mesh hernia repair are again demonstrated.A dominant fluid collection deep to the mesh measures 2.5 x 4.0 x 7.1 cm currently, previously 2.5 x 4.7 x 7.9 cm.A smaller component inferior to the dominant collection measures approximately 1.0 x 2.3 cm axially, previously 1.0 x 2.9 cm.There is minimal infiltration of the surrounding subcutaneous fat.There are a few punctate foci of subcutaneous gas (series 3, image 44).Impression: two small fluid collections deep to the ventral abdominal wall mesh have slightly decreased in size from the (b)(6) 2017 examination.There are a few punctate foci of subcutaneous gas in the soft tissues overlying the mesh.¿ partial explant #1 preoperative complaints: (b)(6) 2017: ¿we have been following him for wound infection.He presents today with a repeat ct scan which shows slightly decreased fluid under the mesh with some locules of air around it.He feels well and finished his abx (b)(6) 2016.Since stopping his abx he did notice a new area around his incision which looks fluctuant and red.The other openings on his incision are currently being packed once a day.The output waxes and wanes and is brown and somewhat foul smelling.Exam: gi: soft, nd [nondistended], tender around middle of incision, two openings with brown fluid expressed.Integumentary: purulent exudate from wound.¿ assessment/plan: diagnosis: abdominal wound infection.Admit.¿explained our suspicion of infected mesh to patient.He has had multiple abdominal surgeries which make reoperation a complex decision.We will attempt to temporize the infection with abx and local wound care.Last resort may require mesh removal and ventral hernia repair with biologic.¿ (b)(6) 2017: ¿he has been followed in clinic on (b)(6) with complaints of increased drainage from 2 pinpoint areas of the incision and a ct scan which showed fluid underneath the mesh as well as fat stranding around it.He had been on oral antibiotics but had finished his course several days prior to presenting to clinic.Due to the appearance of the wound and his cat scan, he was counseled to get admitted to the hospital for iv antibiotics and i and d of the incision.The risks were explained to the patient and informed consent was obtained.¿ partial explant #1 procedure: irrigation and debridement of wound with partial excision of gore-tex mesh.Partial explant #1 date: (b)(6) 2017 (hospitalization (b)(6) 2017).Findings: ¿purulent material noted above and underneath gore-tex mesh.Visible mesh excised, some still remains.¿ procedure: ¿purulent material was noted to be emanating from 2 pinpoint incisions in the middle of his wound.These 2 pinpoint holes were connected an immediate return of a moderate amount of purulent material was noted.The incision was then opened exposing a bulging gore-tex mesh.A 14 french needle was inserted with return of frank purulent material.The gore-tex was then slowly excised to a point where i could see, however, there certainly remained some gore-tex mesh in the wound.I washed the wound out copiously with antibiotic solution containing vancomycin.Hemostasis was achieved.The wound was then packed using kerlix soaked with vancomycin solution.The patient was then extubated and transferred to the post anesthesia care unit in stable condition.At closure, all lap and instrument counts were correct.¿ (b)(6) 2017: pathology.¿microbiology: superficial wound culture: specimen: incision swab.Gram stain: few wbcs present, no organisms present.Culture: light staphylococcus aureus.Specimen description: deep wound culture: abdominal sinus tract swab.¿ gram stain: ¿few wbc¿s present, no organisms present.Culture: rare staphylococcus aureus.This isolate is methicillin resistant staphylococcus aureus (mrsa), contact precautions required.¿ (b)(6) 2017: pathology.¿final diagnosis: mesh, site not specified, removal.Comment: ¿the specimen labeled ¿vortex mesh¿ has been subjected to a gross examination only; there is no soft tissue for microscopic evaluation.¿ gross description: ¿the specimen is received unfixed for gross examination only, labeled with the patient's name and ¿vortex mesh¿.It consists of a single, 4.1 x 2.5 x 0.2 cm portion of gray-white, smooth synthetic material.No soft tissue is included with this specimen.¿ (b)(6) 2017: pathology.¿microbiology: specimen description: deep wound culture: ¿wound gortex mesh.¿¿ gram stain: ¿few wbc¿s present, few gram positive cocci in pairs.Culture: heavy staphylococcus aureus.Wound 2, fluid under gortex.Gram stain: few wbcs present, no organisms present.Culture: rare staphylococcus aureus.Tissue 3 wound tissue: gram stain: rare wbcs present, no organisms present.Culture: no growth 2 days.¿ partial explant #2 preoperative complaints: (b)(6) 2017: ¿he was taken to the operating room on (b)(6) for i&d with partial excision of the mesh.Not all the mesh was able to be excised however there was noted to be purulent fluid around the mesh.Or cultures currently show staph aureus with susceptibilities pending.Prior superficial cultures collected before or show mrsa.¿ (b)(6) 2017: ¿the patient presented to the outpatient office with 2 draining sinus tracts from his abdominal wound.He was scanned and was noted to have significant amount of fluid underneath the mesh.He underwent a washout and debridement and partial mesh excision on (b)(6).He has been undergoing wet-to-dry dressing changes and his cultures grew out gram-positive cocci and he is currently on appropriate antibiotics.He is brought to the operating room today for a look at the wound and possible vac placement.Risks and benefits of the procedure were explained to the patient.Informed consent was obtained.¿ partial explant #2 procedure: abdominal wound washout and debridement, application of vac dressing.Partial explant #2 date: (b)(6) 2017 [hospitalization (b)(6) 2017].Intraoperative findings: ¿wound 5 x 4 x 2.5 cm.Question of minimal enteric content noted in left upper quadrant wound, no obvious fistula noted.Vac applied with white silver sponge.¿ procedure: ¿the wound was then exposed.It appeared to be 5 x 4 x 2.5 cm.There did appear to be minimal amount of what appeared to be enteric contents; however, no obvious fistulous tract was noted.The wound was debrided sharply with a 10 blade until healthy bleeding tissue was encountered.Some of this tissue was sent for culture.The wound was then pulsavac and irrigated with antibiotic solution.Hemostasis was achieved.Additional portions of the mass were then excised and the vac dressing was applied.We used white sponge over the wound and then covered that with a silver sponge.It was set to 100 mmhg and a low continuous suction.¿ (b)(6) 2017: pathology.¿wound gortex mesh: culture: no fungus isolated.Anaerobic culture: no anaerobes isolated culture reincubated.Tissue 3 wound tissue: culture: no fungus isolated.Anaerobic culture: no anaerobes isolated, culture reincubated.Wound 2, fluid under ¿vortex¿.Anaerobic culture: no anaerobes isolated culture reincubated.Culture: no fungus isolated.¿ (b)(6) 2017: deep wound culture.Specimen description: ¿wound gortex mesh.Gram stain: few wbcs present; few gram positive cocci in pairs.Culture: heavy staphylococcus aureus.This isolate is methicillin resistant staphylococcus aureus (mrsa), contact precautions required.Wound 2, fluid under gortex.Gram stain: few wbcs present; no organisms present.Culture: rare staphylococcus aureus.This isolate is methicillin resistant staphylococcus aureus (mrsa), contact precautions required.(b)(6) 2017: ¿wound gortex mesh.Anaerobic culture: no anaerobes isolated.Specimen description: wound 2, fluid under gortex.Anaerobic culture: no anaerobes isolated.Specimen description: tissue 3 wound tissue: anaerobic culture: no anaerobes isolated.(b)(6) 2017: (b)(6) medical center.Pathology report.Specimen collected (b)(6) 2017.Specimen description: tissue abdominal wound.Gram stain: moderate wbcs present; no organisms seen.Culture: rare staphylococcus aureus.This isolate is methicillin resistant staphylococcus aureus (mrsa), contact precautions required.¿ (b)(6) 2017: discharge summary.¿he was discharged with hhc [home health care] for iv antibiotics and wound vac changes with white and silver sponge qmwf [every monday-wednesday friday] and set to 125mmhg.He will follow-up in 1-2 weeks for a wound check and with id.¿ discharged to home.Incisions were dry and intact.Abdominal wound vac in place.¿ (b)(6) 2017: pathology.Specimen description: wound gortex mesh.Culture: no fungus isolated.Wound 2, fluid under gortex: afb smear negative.Partial explant #3 preoperative complaints: (b)(6) 2017: ¿chief complaint: infected mesh.Currently he has no complaints.He states that he only has pain with wound vac changes.Exam: gastrointestinal: ¿abdomen soft, well-healed surgical scars, nontender, midline vac with minimal serosanguinous output in canister.¿ assessment and plan: diagnosis: ventral hernia.¿ (b)(6) 2017: ¿he was brought to the operating room for removal of his infected mesh and an intraoperative assessment by the plastic surgery team to determine if his abdominal wound is ready for closure.¿ partial explant #3 procedure: exploratory laparotomy; removal of gore-tex mesh; partial fascial closure; debridement of abdominal wound; application of wound vac dressing.Partial explant #3 date: (b)(6) 2017 [hospitalization (b)(6) 2017].Findings: ¿mesh removed, no enterotomies, 2 fascial stitches placed superiorly and inferiorly, debridement introperative [sic] consult with plastics recommending vac and delayed skin only closure.¿ procedure: ¿subsequently, the wound vac was taken down and the infected mesh was exposed.We opened after sterilely prepping and draping in the standard fashion, a time-out was then conducted in accordance with our institution's policies.Subsequently, we opened the abdominal wound from the level of the xiphoid to the level of the umbilicus.We dissected down to the level of the infected mesh.We began to peel the mesh back with both sharp and blunt dissection.The mesh was overlying the small bowel.However, with careful dissection, there were no enterotomies created.We carefully removed all of the prolene sutures as well as the entirety of the mesh without any difficulty.There was no purulent material noted underneath the mesh and no interior contents encountered.Once the mesh was removed, we called for the plastic surgery team and dr.(b)(6) came into the room and assessed the wound.He made the recommendation that we continue with vac therapy until the cultures from the mesh were returned and then at that point make further decisions regarding abdominal wound closure.At this point, we debrided the lateral edges of the abdominal wound and subsequently placed 2-0 prolene fascial sutures inferiorly and 1 superiorly.We replaced the wound vac with a white sponge overlying the small bowel, and the black sponge overlying the abdominal wound.¿ (b)(6) 2017: pathology.¿specimen: tissue abdominal wall debridement.Gram stain: rare wbcs present; no organisms present.Culture: no growth 1 day.¿ (b)(6) 2017: pathology.Gross description: ¿the specimen is received in 2 parts: part 1 is received fresh labeled with the patient's name, initials web, medical record number and ¿1.Mesh".It consists of a 20.6 x 8.0 x 0.4 cm irregular portion of tan apparent surgical mesh.Part 2 is received fresh labeled with the patient's name, initials web, medical record number and ¿2.Abdominal wall debridement".It consists of three irregular fragments of yellow, tan-brown, tan-white, and focally hemorrhagic soft to rubbery tissue ranging in size from 9.5 x 2.0 x 1.8 cm to 15.8 x 4.7 x 2.5 cm.Overlying two of the fragments are irregular excisions of tan, wrinkled skin measuring 9.5 x 0.7 cm and 15.8 x 0.6 cm.Final diagnosis: ¿part 1: mesh, removal: mesh with attached fragment of soft tissue.Part 2: soft tissue, abdominal wall debridement.Necrosis and acute inflammation.¿ (b)(6) 2017: pathology.¿specimen: tissue abdominal wall debridement.Gram stain: rare wbcs present; no organisms present.Culture: light staphylococcus aureus.This isolate is methicillin resistant staphylococcus aureus (mrsa), contact precautions required.¿ (b)(6) 2017: irrigation and debridement of abdominal wound, exchange of vac dressing.(b)(6) 2017: debridement abdominal wound (primary), washout abdominal, comment: abdomen, closure wound abdominal, comment: abdomen; abdominal wall closure.Conclusion: it should be noted that the gore-tex® soft-tissue patch instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore-tex® soft-tissue patch is provided sterile.Procedure and specific patient factors may contribute to or cause infection, leading to contamination or infection of the mesh material.The instructions for use further warn: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ the instructions for use further warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect- clinical code h6: updated investigation finding h6: updated investigation conclusion h6: health effect impact code: f26: no health consequences or impact h6: medical device component: g04088: membrane the investigation has been completed.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes (1930, 3191: other used for ¿contracted/bulging¿) were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Medical records: ¿ the known medical records span (b)(6), 2017 through (b)(6), 2017 and not all records received in this time span are relevant to the gore-tex® soft-tissue patch.¿ medical records prior to (b)(6), 2017 were not provided.Patient information: medical history: ¿ obesity - 2003: 500 lbs., bmi 67.8 - (b)(6) 2017: 330 lbs., bmi 44.76 ¿ blood clotting disorder, factor v ¿ peptic ulcer ¿ smoking - 2012: quit ¿ diabetes mellitus ¿ diaphragmatic hernia ¿ (b)(6) 2016: history of pulmonary embolism treated with lovenox, then xarelto ¿ bowel obstruction ¿ deep venous thrombosis ¿ hyperlipidemia ¿ gastroesophageal reflux disease [gerd] ¿ obstructive sleep apnea ¿ methicillin resistant staph aureus [mrsa] of abdominal wound.¿ hypothyroidism surgical history: ¿ 2003: roux-en-y gastric bypass.Complicated by anastomotic leak and intraabdominal abscess, required return to the operating room for drainage and prolonged hospital stay.¿ unknown date: pannulectomy ¿ unknown date: cholecystectomy ¿ unknown date: percutaneous endoscopic gastrostomy [peg] tube placement ¿ unknown dates: esophageal stenosis requiring repeated dilations ¿ (b)(6) 2016: revision of roux-en-y with return to operating room (b)(6) for anastomotic leak and placement of additional drains.Resection of gastric pouch, mesh removal and reconstruction of gi tract with an esophagojejunal anastomosis, revision of jejuno-jejunal anastomosis.¿ (b)(6) 2017: diagnostic laparoscopy.Laparoscopic lysis of adhesions in excess of 4 hours.Exploratory laparotomy.Repair of ventral hernia using inlay gore-tex mesh.Complex closure of midline laparotomy incision.Implant: gore-tex® soft-tissue patch.¿ (b)(6) 2017: irrigation and debridement of wound with partial excision of gore-tex mesh.¿ (b)(6) 2017: abdominal wound washout and debridement, application of vac dressing.¿ (b)(6) 2017: exploratory laparotomy; removal of gore-tex mesh; partial fascial closure; debridement of abdominal wound; application of wound vac dressing.¿ (b)(6) 2017: irrigation and debridement of abdominal wound, exchange of vac dressing.¿ (b)(6) 2017: debridement abdominal wound (primary), washout abdominal.Abdomen: abdominal wall closure.Relevant medical information: ¿ (b)(6) 2017: ¿concern a massive domain loss and abdominal hernia which began 4 years ago associated with bariatric weight loss surgery mesh erosion; original reuyx-en-y [sic] gastric bypass in 2003 (maximum weight 500, minimum 280), weighs 330 today, bowel obstruction in (b)(6), referred for evaluation of possible sop [standard operating procedure] abdominal wall reconstruction, pulmonary embolism in (b)(6) 2016; treated first with lovenox and then xarelto in (b)(6), ct reviewed showing defect as wide as 20.4 cm which exceeds the maximal reach of the sop [standard operating procedure] closure.Abdomen: soft, non-tender, no guarding, masses, nor tenderness, no hepatosplenomegaly, abdominal wall is widely not intact to valsalva maneuver and palpation, large appreciable hernias/fascial defects to palpation, patient becomes short of breath with attempted reduction of hernia contents.Assessment and plan: possible abdominal wall closure; however, it is ill-advised to perform a separation of component parts at this time with a bmi of 44.6, permanent mesh has posed hardship for him in the past.Evidence of deep venous thrombosis in the left lower extremity with chronic changes noted, note evidence of deep venous thrombosis noted in the right lower extremity.¿ implant preoperative complaints: ¿ (b)(6) 2017: ¿the patient is a 52-year-old male with a history of a roux-en-y gastric bypass in 2003, which was complicated by anastomotic leak and intrabdominal abscess.This required return to the operating room for drainage and prolonged hospital stay.His postoperative course was further complicated by persistent dysphagia, which required multiple endoscopic dilations as well as erosion of mesh into the esophageal lumen.The patient underwent a revision of his roux-en-y on (b)(6), 2016, with return to the operating room on (b)(6) for anastomotic leak and placement of additional drains.He required multiple return trips to the operating room and was eventually managed with a skin only abdominal closure.He has subsequently developed a large ventral hernia, which is causing him significant pain.It was recommended that he undergo repair of his hernia with placement of a mesh.The risks and benefits of the procedure were explained at length to the patient and informed consent was obtained.¿ implant procedure: diagnostic laparoscopy.Laparoscopic lysis of adhesions in excess of 4 hours.Exploratory laparotomy.Repair of ventral hernia using inlay gore-tex mesh.Complex closure of midline laparotomy incision.[implant: gore-tex® soft-tissue patch, 1315020020/15006679, 15 cm x 20 cm x 2mm thick] implant date: (b)(6), 2017 ¿ findings: ¿on diagnostic laparoscopy, the patient was noted to have multiple anterior adhesions to the abdominal wall at the site of his previous midline incision.Laparoscopic lysis of adhesions was performed in excess of 4 hours.After completing lysis of adhesions, midline laparotomy incision was reopened.The previous g-tube site was identified and taken down with a small gastric resection of the proximal most potion of the gastric remnant.The fascial edges were cleared circumferentially at the site of ventral hernia and this was repaired using a gore-tex mesh inlay fashion secured with #1 surgipro sutures.A complex layered abdominal closure was performed.¿ ¿ description of hernia being treated: ¿the abdominal cavity was accessed through a direct cutdown technique in the right lower quadrant.Upon gaining access to the abdominal cavity, a 10mm hasson trocar was placed and pneumoperitoneum was established.Laparoscope was passed into the abdominal cavity and the patient was noted to have multiple adhesions to the anterior abdominal wall at the site of his previous skin only closure.Additional working ports were placed and then extensive lysis of adhesions was then performed until the entire anterior abdominal wall was free of adhesions at the site of the hernia.A midline laparotomy incision was then made and the abdominal cavity was entered.The laparoscopic lysis of adhesions was in excess of 4 hours.After accessing the abdominal cavity, further lysis of adhesions was performed so that all of the inner loop adhesions were taken down and the anterior abdominal wall was free from any adhesions.The patients previous g-tube site was identified and taken down from the anterior abdominal wall.A small partial gastrectomy was performed.The proximal most tip of the gastric remnant of this area did not look viable following the dissection to remove il [sic] from the abdominal wall.The omentum was mobilized and all interloop adhesions within the small bowel were mobilized and dissected free.At this point, the decision was made to proceed with a mesh repair of the ventral hernia as the fascial edges clearly would not return to the midline and a complex separation of components was felt to be of too high risk for this patient.¿ ¿ implant size and fixation: ¿we then proceeded with a gore-tex mesh placement in an underlay interposition fashion.This was done using #1 surgipro sutures in an interrupted fashion.With the mesh securely in place and the abdomen now closed, the ventral wound was copiously irrigated with sterile saline.Dr.(b)(6) was called to the operating room to assist with the closure.Subcutaneous flaps were mobilized circumferentially around the incision.Nonviable skin as well as excess skin was sharply excised using a combination of scalpel and electrocautery.We then proceeded with a layered closure of the subcutaneous tissues and skin using a combination of 0, 2-0 and 3-0 pds sutures.The skin was then closed with skin staples.Two 10 french blake drains were placed overlying the mesh so as to prevent seroma formation.These were secured to the skin using 2-0 silk sutures and placed to bulb suction.The wound was then dressed using a primapore gauze.The cutdown port site was closed using a 0 vicryl suture.The skin for the port sites was closed using staples.The patient tolerated the procedure well without complication.He was extubated and transferred to the postoperative care unit in stable condition.All sponge, instrument, and needle counts were correct at the end of the procedure.¿ ¿ (b)(6) 2017: operation: complex abdominal closure, 28 cm.¿after dr.(b)(6) and dr.(b)(6) had completed their portion of the operation, attention was then turned to his prior incision where all scar tissue, hernia sac, and inflammatory tissue were excised with a 10 bard-parker blade.Hemostasis maintained with meticulous electrocautery.The fasciocutaneous skin while maintaining perforators to the skin was advanced and closed with 2-0 and 3-0 pds and 0 pds with a skin closure done with staples over two 10-french blake drains.The patient tolerated the procedure well.¿ relevant medical information: ¿ (b)(6) 2017: ct abdomen/pelvis.¿postsurgical changes from ventral abdominal mesh hernia repair are again demonstrated.A dominant fluid collection deep to the mesh measures 2.5 x 4.0 x 7.1 cm currently, previously 2.5 x 4.7 x 7.9 cm.A smaller component inferior to the dominant collection measures approximately 1.0 x 2.3 cm axially, previously 1.0 x 2.9 cm.There is minimal infiltration of the surrounding subcutaneous fat.There are a few punctate foci of subcutaneous gas (series 3, image 44).Impression: two small fluid collections deep to the ventral abdominal wall mesh have slightly decreased in size from the (b)(6) 2017 examination.There are a few punctate foci of subcutaneous gas in the soft tissues overlying the mesh.¿ partial explant #1 preoperative complaints: ¿ (b)(6) 2017: ¿we have been following him for wound infection.He presents today with a repeat ct scan which shows slightly decreased fluid under the mesh with some locules of air around it.He feels well and finished his abx (b)(6).Since stopping his abx he did notice a new area around his incision which looks fluctuant and red.The other openings on his incision are currently being packed once a day.The output waxes and wanes and is brown and somewhat foul smelling.Exam: gi: soft, nd [nondistended], tender around middle of incision, two openings with brown fluid expressed.Integumentary: purulent exudate from wound.¿ assessment/plan: diagnosis: abdominal wound infection.Admit.¿explained our suspicion of infected mesh to patient.He has had multiple abdominal surgeries which make reoperation a complex decision.We will attempt to temporize the infection with abx and local wound care.Last resort may require mesh removal and ventral hernia repair with biologic.¿ ¿ (b)(6) 2017: ¿he has been followed in clinic on (b)(6) with complaints of increased drainage from 2 pinpoint areas of the incision and a ct scan which showed fluid underneath the mesh as well as fat stranding around it.He had been on oral antibiotics but had finished his course several days prior to presenting to clinic.Due to the appearance of the wound and his cat scan, he was counseled to get admitted to the hospital for iv antibiotics and i and d of the incision.The risks were explained to the patient and informed consent was obtained.¿ partial explant #1 procedure: irrigation and debridement of wound with partial excision of gore-tex mesh.Partial explant #1 date: (b)(6), 2017 (hospitalization (b)(6), 2017) ¿ findings: ¿purulent material noted above and underneath gore-tex mesh.Visible mesh excised, some still remains.¿ ¿ procedure: ¿purulent material was noted to be emanating from 2 pinpoint incisions in the middle of his wound.These 2 pinpoint holes were connected an immediate return of a moderate amount of purulent material was noted.The incision was then opened exposing a bulging gore-tex mesh.A 14 french needle was inserted with return of frank purulent material.The gore-tex was then slowly excised to a point where i could see, however, there certainly remained some gore-tex mesh in the wound.I washed the wound out copiously with antibiotic solution containing vancomycin.Hemostasis was achieved.The wound was then packed using kerlix soaked with vancomycin solution.The patient was then extubated and transferred to the post anesthesia care unit in stable condition.At closure, all lap and instrument counts were correct.¿ - (b)(6) 2017: pathology.¿microbiology: superficial wound culture: specimen: incision swab.Gram stain: few wbcs present, no organisms present.Culture: light staphylococcus aureus.Specimen description: deep wound culture: abdominal sinus tract swab.¿ gram stain: ¿few wbc¿s present, no organisms present.Culture: rare staphylococcus aureus.This isolate is methicillin resistant staphylococcus aureus (mrsa), contact precautions required.¿ - (b)(6) 2017: pathology.¿final diagnosis: mesh, site not specified, removal.Comment: ¿the specimen labeled ¿vortex mesh¿ has been subjected to a gross examination only; there is no soft tissue for microscopic evaluation.¿ gross description: ¿the specimen is received unfixed for gross examination only, labeled with the patient's name and ¿vortex mesh¿.It consists of a single, 4.1 x 2.5 x 0.2 cm portion of gray-white, smooth synthetic material.No soft tissue is included with this specimen.¿ - (b)(6) 2017: pathology.¿microbiology: specimen description: deep wound culture: ¿wound gortex mesh.¿¿ gram stain: ¿few wbc¿s present, few gram positive cocci in pairs.Culture: heavy staphylococcus aureus.Wound 2, fluid under gortex.Gram stain: few wbcs present, no organisms present.Culture: rare staphylococcus aureus.Tissue 3 wound tissue: gram stain: rare wbcs present, no organisms present.Culture: no growth 2 days.¿ partial explant #2 preoperative complaints: ¿ (b)(6) 2017: ¿he was taken to the or on (b)(6) for i&d with partial excision of the mesh.Not all the mesh was able to be excised however there was noted to be purulent fluid around the mesh.Or cultures currently show staph aureus with susceptibilities pending.Prior superficial cultures collected before or show mrsa.¿ ¿ (b)(6) 2017: ¿the patient presented to the outpatient office with 2 draining sinus tracts from his abdominal wound.He was scanned and was noted to have significant amount of fluid underneath the mesh.He underwent a washout and debridement and partial mesh excision on (b)(6).He has been undergoing wet-to-dry dressing changes and his cultures grew out gram-positive cocci and he is currently on appropriate antibiotics.He is brought to the operating room today for a look at the wound and possible vac placement.Risks and benefits of the procedure were explained to the patient.Informed consent was obtained.¿ partial explant #2 procedure: abdominal wound washout and debridement, application of vac dressing.Partial explant #2 date: (b)(6), 2017 [hospitalization (b)(6), 2017] ¿ intraoperative findings: ¿wound 5 x 4 x 2.5 cm.Question of minimal enteric content noted in left upper quadrant wound, no obvious fistula noted.Vac applied with white silver sponge.¿ ¿ procedure: ¿the wound was then exposed.It appeared to be 5 x 4 x 2.5 cm.There did appear to be minimal amount of what appeared to be enteric contents; however, no obvious fistulous tract was noted.The wound was debrided sharply with a 10 blade until healthy bleeding tissue was encountered.Some of this tissue was sent for culture.The wound was then pulsavac and irrigated with antibiotic solution.Hemostasis was achieved.Additional portions of the mass were then excised and the vac dressing was applied.We used white sponge over the wound and then covered that with a silver sponge.It was set to 100 mmhg and a low continuous suction.¿ - (b)(6) 2017: pathology.¿wound gortex mesh: culture: no fungus isolated.Anaerobic culture: no anaerobes isolated culture reincubated.Tissue 3 wound tissue: culture: no fungus isolated.Anaerobic culture: no anaerobes isolated, culture reincubated.Wound 2, fluid under ¿vortex¿.Anaerobic culture: no anaerobes isolated culture reincubated.Culture: no fungus isolated.¿ (b)(6) 2017: deep wound culture.Specimen description: ¿wound gortex mesh.Gram stain: few wbcs present; few gram positive cocci in pairs.Culture: heavy staphylococcus aureus.This isolate is methicillin resistant staphylococcus aureus (mrsa), contact precautions required.Wound 2, fluid under gortex.Gram stain: few wbcs present; no organisms present.Culture: rare staphylococcus aureus.This isolate is methicillin resistant staphylococcus aureus (mrsa), contact precautions required.(b)(6) 2017: ¿wound gortex mesh.Anaerobic culture: no anaerobes isolated.Specimen description: wound 2, fluid under gortex.Anaerobic culture: no anaerobes isolated.Specimen description: tissue 3 wound tissue: anaerobic culture: no anaerobes isolated.(b)(6) 2017: university of (b)(6) medical center.Pathology report.Specimen collected (b)(6) 2017.Specimen description: tissue abdominal wound.Gram stain: moderate wbcs present; no organisms seen.Culture: rare staphylococcus aureus.This isolate is methicillin resistant staphylococcus aureus (mrsa), contact precautions required.¿ ¿ (b)(6) 2017: discharge summary.¿he was discharged with hhc [home health care] for iv antibiotics and wound vac changes with white and silver sponge qmwf [every monday-wednesday friday] and set to 125mmhg.He will follow-up in 1-2 weeks for a wound check and with id.¿ discharged to home.Incisions were dry and intact.Abdominal wound vac in place.¿ ¿ (b)(6) 2017: pathology.Specimen description: wound gortex mesh.Culture: no fungus isolated.Wound 2, fluid under gortex: afb smear negative.Partial explant #3 preoperative complaints: ¿ (b)(6) 2017: ¿chief complaint: infected mesh.Currently he has no complaints.He states that he only has pain with wound vac changes.Exam: gastrointestinal: ¿abdomen soft, well-healed surgical scars, nontender, midline vac with minimal serosanguinous output in canister.¿ assessment and plan: diagnosis: ventral hernia.¿ ¿ (b)(6) 2017: ¿he was brought to the operating room for removal of his infected mesh and an intraoperative assessment by the plastic surgery team to determine if his abdominal wound is ready for closure.¿ partial explant #3 procedure: exploratory laparotomy; removal of gore-tex mesh; partial fascial closure; debridement of abdominal wound; application of wound vac dressing.Partial explant #3 date: (b)(6), 2017 [hospitalization (b)(6), 2017] ¿ findings: ¿mesh removed, no enterotomies, 2 fascial stitches placed superiorly and inferiorly, debridement introperative [sic] consult with plastics recommending vac and delayed skin only closure.¿ ¿ procedure: ¿subsequently, the wound vac was taken down and the infected mesh was exposed.We opened after sterilely prepping and draping in the standard fashion, a time-out was then conducted in accordance with our institution's policies.Subsequently, we opened the abdominal wound from the level of the xiphoid to the level of the umbilicus.We dissected down to the level of the infected mesh.We began to peel the mesh back with both sharp and blunt dissection.The mesh was overlying the small bowel.However, with careful dissection, there were no enterotomies created.We carefully removed all of the prolene sutures as well as the entirety of the mesh without any difficulty.There was no purulent material noted underneath the mesh and no interior contents encountered.Once the mesh was removed, we called for the plastic surgery team and dr.Russavage came into the room and assessed the wound.He made the recommendation that we continue with vac therapy until the cultures from the mesh were returned and then at that point make further decisions regarding abdominal wound closure.At this point, we debrided the lateral edges of the abdominal wound and subsequently placed 2-0 prolene fascial sutures inferiorly and 1 superiorly.We replaced the wound vac with a white sponge overlying the small bowel, and the black sponge overlying the abdominal wound.¿ (b)(6) 2017: pathology.¿specimen: tissue abdominal wall debridement.Gram stain: rare wbcs present; no organisms present.Culture: no growth 1 day.¿ (b)(6) 2017: pathology.Gross description: ¿the specimen is received in 2 parts: part 1 is received fresh labeled with the patient's name, initials web, medical record number and ¿1.Mesh".It consists of a 20.6 x 8.0 x 0.4 cm irregular portion of tan apparent surgical mesh.Part 2 is received fresh labeled with the patient's name, initials web, medical record number and ¿2.Abdominal wall debridement".It consists of three irregular fragments of yellow, tan-brown, tan-white, and focally hemorrhagic soft to rubbery tissue ranging in size from 9.5 x 2.0 x 1.8 cm to 15.8 x 4.7 x 2.5 cm.Overlying two of the fragments are irregular excisions of tan, wrinkled skin measuring 9.5 x 0.7 cm and 15.8 x 0.6 cm.Final diagnosis: ¿part 1: mesh, removal: mesh with attached fragment of soft tissue.Part 2: soft tissue, abdominal wall debridement.Necrosis and acute inflammation.¿ (b)(6) 2017: pathology.¿specimen: tissue abdominal wall debridement.Gram stain: rare wbcs present; no organisms present.Culture: light staphylococcus aureus.This isolate is methicillin resistant staphylococcus aureus (mrsa), contact precautions required.¿ ¿ (b)(6) 2017: irrigation and debridement of abdominal wound, exchange of vac dressing.¿ (b)(6) 2017: debridement abdominal wound (primary), washout abdominal, comment: abdomen, closure wound abdominal, comment: abdomen; abdominal wall closure.Conclusion: it should be noted that the gore-tex® soft-tissue patch instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore-tex® soft-tissue patch is provided sterile.Procedure and specific patient factors may contribute to or cause infection, leading to contamination or infection of the mesh material.The instructions for use further warn: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ the instructions for use further warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.